Characterization of Jacobian varieties in terms of soliton equations. (English) Zbl 0621.35097

An equivalence theorem is stated concerning the two properties of a principally polarized abelian variety X:
(B) X is isomorphic to the Jacobian variety of a complete smooth curve of genus g over complex numbers;
(A) The theta divisor of X is irreducible, and the Riemannian theta function of X gives a certain family of solutions to the Kadomtsev- Petviashvili equation.
The implication (B)\(\to (A)\) has been proven by I. M. Krichever [Russ. Math. Surv. 32, No.6, 185-213 (1977); translation from Ups. Mat. Nauk 32, No.6(198), 183-208 (1977; Zbl 0372.35002)] and (A)\(\to (B)\) had been conjectured by S. P. Novikov as an answer to Schottky’s problem [see D. Mumford, ”Curves and their Jacobians” (1975; Zbl 0316.14010)]. A complete proof of the Novikov conjecture is given.
Reviewer: A.Bocharov


35Q99 Partial differential equations of mathematical physics and other areas of application
14H40 Jacobians, Prym varieties
14K25 Theta functions and abelian varieties
35G20 Nonlinear higher-order PDEs
Full Text: DOI EuDML


[1] Arbarello, E., De Concini, C.: On a set of equations characterizing Riemann matrices. Ann. Math.120, 119-140 (1984) · Zbl 0551.14016
[2] Burchnall, J.L., Chaundy, T.W.: Commutative ordinary differential operators. Proc. Lond. Math. Soc.21, 420-440 (1922); Proc. R. Soc. Lond. (A)118, 557-583 (1928); Ibid. Proc. R. Soc. Lond. (A)134, 471-485 (1931) · JFM 49.0311.03
[3] Date, E., Jimbo, M., Kashiwara, M., Miwa, T.: Transformation groups for soliton equations. In: Proceedings RIMS Symp. Nonlinear integrable systems-classical theory and quantum theory (Kyoto 1981) pp. 39-119. Singapore: World Scientific 1983 · Zbl 0571.35099
[4] Deligne, P., Mumford, D.: The irreducibility of the space of curves of given genus. IHES Publ. Math.36, 75-109 (1969) · Zbl 0181.48803
[5] D’Souza, C.: Compactification of generalized Jacobians. Proc. Indian Acad. Sci. (A)88, (5) 419-457 (1979) · Zbl 0442.14016
[6] Dubrovin, B.A.: The Kadomtsev-Petviashvili equation and the relations between the periods of holomorphic differentials on Riemann surfaces. Math. USSR, Izv.19, (2) 285-296 (1982) · Zbl 0501.14016
[7] Fay, J.D.: Theta functions on Riemann surfaces. Lect. Notes Math., vol. 352. Berlin-Heidelberg-New York: Springer 1973 · Zbl 0281.30013
[8] Fay, J.D.: On the even-order vanishing of Jacobian theta functions. Duke Math. J.51, 109-132 (1984) · Zbl 0583.14017
[9] Fay, J.D.: Bilinear identities for theta functions. (Preprint)
[10] van der Geer, G.: The Schottky problem. In: Proceedings of Arbeitstagung Bonn 1984, Lect. Notes Math., vol. 1111, pp. 385-406. Berlin-Heidelberg-New York-Tokyo: Springer 1985
[11] Grothendieck, A.: Sur quelque points d’algèbre homologique. Tôhoku Math. J. (2)9, 119-221 (1957) · Zbl 0118.26104
[12] Gunning, R.C.: Some curves in abelian varieties. Invent. Math.66, 377-389 (1982) · Zbl 0485.14009
[13] Hironaka, H.: Resolution of singularities of an algebraic variety over a field of characteristic zero. Ann. Math.79, 109-326 (1964) · Zbl 0122.38603
[14] Hirota, R.: Direct method of finding exact solutions of nonlinear evolution equations. Lect. Notes Math., vol. 515, pp. 40-68. Berlin-Heidelberg-New York: Springer 1976 · Zbl 0336.35024
[15] Krichever, I.M.: Methods of algebraic geometry, in the theory of nonlinear equations. Russ. Math. Surv.32, (6), 185-213 (1977) · Zbl 0386.35002
[16] Lax, P.D.: Periodic solutions of the KdV equation. Commun Pure Appl. Math.28, 141-188 (1975) · Zbl 0302.35008
[17] Manin, Y.I.: Algebraic aspects of nonlinear differential equations. J. Sov. Math.11, 1-122 (1978) · Zbl 0419.35001
[18] McKean, H.P., van Moerbeke, P.: The spectrum of Hill’s equation. Invent. Math.30, 217-274 (1975) · Zbl 0319.34024
[19] Mulase, M.: Cohomological structure in soliton equations and Jacobian varieties. J. Differ. Geom.19 403-430 (1984) · Zbl 0559.35076
[20] Mumford, D.: An algebro-geometric construction of commuting operators and of solutions to the Toda lattice equation, Korteweg-de Vries equation and related non-linear equations Proceedings Int. Symp. Algebraic Geometry, Kyoto (1977), pp. 115-153. Kinokuniya Book Store, Tokyo, 1978 · Zbl 0423.14007
[21] Mumford, D.: Curves and their Jacobians. Ann Arbor: Univ. of Michigan Press 1975 · Zbl 0316.14010
[22] Mumford, D.: Tata Lectures on theta. Boston-Basel-Stuttgart: Birkhäuser, vol. 1 (1983), vol. 2 (1984) · Zbl 0509.14049
[23] Novikov, S.P.: The periodic problem for the Korteweg-de Vries equation. Funct. Anal. Appl.8, 236-246 (1974) · Zbl 0299.35017
[24] Sato, M., Sato, Y.: Soliton equations as dynamical systems on infinite dimensional Grassmann manifold. In: Nonlinear partial differential equations in applied science (Proc. U.S.-Japan Seminar, Tokyo 1982), pp. 259-271. Amsterdam-New York: North Holland 1983 · Zbl 0528.58020
[25] Sato, M.: Soliton equations and the universal Grassmann manifold (by Noumi in Japanese). Math. Lect. Note Ser No. 18. Sophia University, Tokyo, 1984 · Zbl 0541.58001
[26] Segal, G., Wilson, G.: Loop groups and equations of KdV type. IHES Publ. Math.61, 5-65 (1985) · Zbl 0592.35112
[27] Shiota, T.: Soliton equations and the Schottky problem. Xeroxed notes distributed in a seminar at RIMS, Kyoto Univ 1983
[28] Welters, G.E.: A criterion for Jacobi varieties. Ann. Math.120, 497-504 (1984) · Zbl 0574.14027
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.